Emergence of catatonia during electroconvulsive therapy (ECT) is unexpected, as catatonia responds well to ECT. We report four cases with onset of catatonia during ECT. Four inpatients with affective disorders (three without prior catatonia) developed catatonia by Bush-Francis criteria during a course of ECT. All four patients had been taking benzodiazepines, which were stopped 5-15 days before ECT. Two became catatonic after ECT no. 4, one after ECT no. 1, and one after ECT no. 10. The episodes of catatonia resolved promptly with the resumption of benzodiazepines. Two patients completed a course of ECT, whereas two received neuroleptics and/or antidepressants without further ECT. All showed improvements in their affective and psychotic symptoms. The cases illustrate the appearance of catatonia during a course of ECT and suggest recent cessation of benzodiazepines as a risk factor. Benzodiazepines relieve the catatonia, and ECT may be continued.
All Science Journal Classification (ASJC) codes
- Neuroscience (miscellaneous)
- Psychiatry and Mental health